Alert archive / Colorado / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 153, NWS Pueblo, CO

July 21, 2014Baca County, Las Animas County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jul 21, 2014, 2:35 PM MDT for Baca County, Las Animas County, Colorado. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2014, 2:35 PM MDT (20:35 UTC)
Expired
Jul 21, 2014, 3:15 PM MDT
In force
40 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Baca County, CO, Las Animas County, CO

The radar

The Pueblo radar (KPUX), 179 km from the middle of the area, began a volume at 20:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 8.6 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2014-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2200 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2014-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2200 J/kg
Mixed-layer CIN
-164 J/kg
Mixed-layer LCL
1384 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

548 
WUUS55 KPUB 212035
SVRPUB
COC009-071-212115-
/O.NEW.KPUB.SV.W.0153.140721T2035Z-140721T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
235 PM MDT MON JUL 21 2014

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL LAS ANIMAS COUNTY IN SOUTHEAST COLORADO...
  SOUTHWESTERN BACA COUNTY IN SOUTHEAST COLORADO...

* UNTIL 315 PM MDT

* AT 235 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 17 MILES
  SOUTHEAST OF KIM...OR 31 MILES SOUTHWEST OF SPRINGFIELD...MOVING
  NORTHEAST AT 5 MPH.

  HAZARD...PING PONG SIZE HAIL AND 60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
           DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT 
           WIND DAMAGE TO ROOFS...SIDING AND TREES. 

* THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
  EAST CENTRAL LAS ANIMAS AND SOUTHWESTERN BACA COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3702 10301 3711 10321 3732 10312 3718 10283
TIME...MOT...LOC 2035Z 209DEG 5KT 3713 10307 

HAIL...1.50IN
WIND...60MPH

$$

KT
2 follow-up statements
349 
WWUS55 KPUB 212052
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
252 PM MDT MON JUL 21 2014

COC009-071-212115-
/O.CON.KPUB.SV.W.0153.000000T0000Z-140721T2115Z/
LAS ANIMAS CO-BACA CO-
252 PM MDT MON JUL 21 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM MDT
FOR EAST CENTRAL LAS ANIMAS AND SOUTHWESTERN BACA COUNTIES...

AT 251 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 17 MILES SOUTHEAST
OF KIM...OR 31 MILES SOUTHWEST OF SPRINGFIELD...MOVING EAST AT 5 MPH.

HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF EAST
CENTRAL LAS ANIMAS AND SOUTHWESTERN BACA COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3702 10301 3711 10321 3732 10312 3718 10283
TIME...MOT...LOC 2051Z 280DEG 5KT 3712 10306 

HAIL...1.00IN
WIND...60MPH

$$

KT
536 
WWUS55 KPUB 212106
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
306 PM MDT MON JUL 21 2014

COC009-071-212115-
/O.CON.KPUB.SV.W.0153.000000T0000Z-140721T2115Z/
LAS ANIMAS CO-BACA CO-
306 PM MDT MON JUL 21 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM MDT
FOR EAST CENTRAL LAS ANIMAS AND SOUTHWESTERN BACA COUNTIES...

AT 306 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 17 MILES SOUTHEAST
OF KIM...OR 32 MILES SOUTHWEST OF SPRINGFIELD...AND IS NEARLY
STATIONARY.

HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF EAST
CENTRAL LAS ANIMAS AND SOUTHWESTERN BACA COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3702 10301 3711 10321 3732 10312 3718 10283
TIME...MOT...LOC 2106Z 261DEG 3KT 3712 10308 

HAIL...1.00IN
WIND...60MPH

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 11:39 AM MDT, 2 hours 56 minutes earlier.

Area forecast discussion, Jul 21, 11:39 AM MDT, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
1139 AM MDT MON JUL 21 2014

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 327 AM MDT MON JUL 21 2014

CURRENTLY...

WAT VAP IMGY SHOWS A MOISTURE PLUME OVER THE REGION. THIS PLUME IS
ORIGINATING FORM CONVECTION IN MEXICO/E AZ AND NM. OVER THE CWA...A
FEW VERY LIGHT SHOWERS ARE LIKELY OCCURRING...ASSOCIATED WITH THIS
PLUME. SFC OBS AT 2 AM WERE INDICATING 60 DWPTS OVER THE FAR E
PLAINS....WITH 50S ELSEWHERE ACROSS THE PLAINS. IN THE MTNS...THE
MOISTURE DECREASES FROM EAST TO WEST...WITH 40S AND 50S OVER THE E
MTNS/SAN LUIS VALLEY AND 30S IN FAR SW CO.

TODAY...

IT MAY BE A BIT BUSIER THAN SOME GUIDANCE INDICATES. THE NAM HAS THE
MOST QPF AND IT MAY BE RIGHT GIVEN THE CURRENT WAT VAP IMGY. THE BEST
CHANCE FOR HIGHER PRECIP WILL BE OVER THE FAR E PLAINS...ESPECIALLY
ACROSS BACA COUNTY. FOR THIS REASON HAVE HIGHEST SCTD POPS OVER THIS
REGION. SCTD POPS ARE ALSO LIKELY ALONG THE CO/NM BORDER THIS
AFTERNOON. FARTHER NORTH...GENERALLY N OF US-50...POPS WILL BE MORE
ISOLD.

IT WILL BE QUITE WARM TODAY...BUT GIVEN THE HIGH/MID CLOUDS EXPECTED
OVER THE REGION I DONT KNOW IF IT WILL BE AS WARM AS GUIDANCE.
HOTTEST TEMPS WILL LIKELY BE IN LAMAR WHERE L100S ARE LIKELY.

GIVEN THE LLVL MSTR (CAPES ~1000)...AND ASSOCIATED INVERTED V
SOUNDINGS...COULD SEE A MARGINALLY SVR STORM OVER THE FAR E
PLAINS...MAINLY EAST OF EADS-LAS ANIMAS-KIM LINE.

TONIGHT...

BEST CHANCE OF ANY PRECIP EARLY THIS EVENING WILL BE OVER FAR SE
CO...BUT SHOULD END BY MID EVENING. SOME LINGERING CLOUDS WILL BE
POSSIBLE OVER FAR SE CO LATER TONIGHT...BUT MOST OTHER REGIONS
SHOULD BE MOSTLY CLEAR. \/HODANISH

.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 327 AM MDT MON JUL 21 2014

AMPLIFIED UPPER LEVEL RIDGE WILL REMAIN IN PLACE ACROSS THE FOUR
CORNERS REGION TUESDAY AND WEDNESDAY. LATEST MODELS CONTINUE TO
BRING A WEAK FRONTAL BOUNDARY THROUGH THE SOUTHEAST PLAINS TUESDAY
WITH LOW LEVEL UPSLOPE FLOW DEVELOPING BY AFTERNOON. NOT A LOT OF
LOW LEVEL MOISTURE TO WORK WITH...BUT STILL EXPECT TO SEE A FEW
THUNDERSTORMS DEVELOP IN THE AFTERNOON. GFS MAY BE A BIT FASTER
THAN THE ECMWF WITH UPPER RIDGE AXIS SHIFTING EASTWARD AS UPPER
TROF MOVES ACROSS THE PACIFIC NORTHWEST WEDNESDAY. MODELS DO SHOW
AN INCREASE IN MOISTURE OVER THE WESTERN PORTION OF THE CWA AND
COULD SEE A BETTER COVERAGE OF THUNDERSTORMS CONTINENTAL DIVIDE
AND WESTWARD WEDNESDAY AFTERNOON. TEMPERATURES WILL REMAIN VERY
WARM THROUGH WEDNESDAY.

RIDGE AXIS IS FLATTENED THURSDAY AND FRIDAY WITH TROF MOVING
THROUGH THE NORTHERN ROCKIES. INCREASING MID AND UPPER LEVEL
MOISTURE WILL LEAD TO AFTERNOON CLOUDS AND A FEW THUNDERSTORMS.
TEMPERATURES SHOULD BE SLIGHTLY COOLER WITH BETTER CLOUD COVER.

RIDGE AXIS BUILDS INTO THE GREAT BASIN FOR THE WEEKEND. FRONTAL
BOUNDARY SHOULD MOVE THROUGH THE SOUTHEAST PLAINS SATURDAY MORNING.
BOUNDARY MAY LEAD TO A BETTER CHANCE OF SEVERE STORMS ON THE PLAINS
THIS WEEKEND. TEMPERATURES WILL MODERATE SLIGHTLY FOR THE WEEKEND.
STARK

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 1121 AM MDT MON JUL 21 2014

VFR CONDITIONS EXPECTED AT THE TAF SITES OVER THE NEXT 24 HOURS.
ISOLATED THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS DURING THE
AFTERNOON AND WILL MOVE OFF INTO THE ADJACENT PLAINS DURING THE
LATE AFTERNOON AND EVENING. WILL CARRY A VCTS AT KCOS AND KALS
AFTER 21Z...THOUGH THREAT LOOKS PRETTY LOW. ERRATIC GUSTY WINDS UP
TO 40KTS WILL BE POSSIBLE NEAR THUNDERSTORMS THIS AFTERNOON.
LOWEST CHANCE WILL BE AT KPUB SO WILL LEAVE IT OUT OF THE TAF FOR
NOW. AN ISOLATED STRONG THUNDERSTORM WILL BE POSSIBLE ACROSS THE
SOUTHEAST PLAINS TO THE EAST OF KLHX. ERRATIC GUSTY WINDS UP TO
AROUND 50 KTS AND HAIL TO NEAR 1 INCH IN DIAMETER WILL BE THE
PRIMARY THREATS. THUNDERSTORMS WILL DIMINISH DURING THE EVENING
HOURS WITH CLEARING SKIES OVERNIGHT. A FRONT WILL DROP THROUGH THE
SOUTHEAST PLAINS TUES MORNING BRINGING A WIND SHIFT FROM THE NORTH
AT 10-15 KTS AT BOTH KCOS AND KPUB AROUND 15-16Z. -KT

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...HODANISH
LONG TERM...STARK
AVIATION...KT
Hazardous weather outlook, Jul 21, 11:42 AM MDT, 2 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1142 AM MDT MON JUL 21 2014

COZ058>089-093>099-221745-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1142 AM MDT MON JUL 21 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A COUPLE OF MARGINALLY SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS
THE FAR EASTERN PLAINS THIS AFTERNOON AND EARLY EVENING. THE BEST
CHANCE OF SEVERE STORMS WILL BE EAST OF A LINE FROM EADS...TO LAS
ANIMAS...TO KIM. WIND GUSTS TO 60 MPH AND HAIL UP TO THE SIZE OF
QUARTERS WILL BE POSSIBLE.

ELSEWHERE...ISOLATED TO SCATTERED THUNDERSTORMS WILL BE
POSSIBLE...WITH THUNDERSTORMS MOST NUMEROUS OVER AND NEAR THE
MOUNTAINS SOUTH OF HIGHWAY 50.  THE PRIMARY THREAT FROM THESE
STORMS WILL BE WIND GUSTS TO 50 MPH.

ALL THUNDERSTORMS WILL PRODUCE DANGEROUS CLOUD TO GROUND
LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE THROUGH THE
PERIOD. THE BEST CHANCE FOR THUNDERSTORMS WILL BE IN THE HIGHER
ELEVATIONS. THE PRIMARY THREAT WITH THUNDERSTORMS WILL BE
LIGHTNING...GUSTY WINDS...AND SMALL HAIL.

MOISTURE INCREASES SATURDAY AND SUNDAY WHICH WILL MEAN A BETTER
CHANCE FOR SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND HAIL
AROUND AN INCH IN DIAMETER ON THE SOUTHEAST PLAINS.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE LATE THIS AFTERNOON AND EARLY EVENING ACROSS THE FAR
EASTERN PLAINS.

31/23

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 6:43 PM MDTSpecial Weather StatementPUBTeller47 min
Jul 21, 3:14 PM MDTSevere Thunderstorm WarningPUBBaca, Las Animas8 min
Jul 21, 3:30 PM MDTSpecial Weather StatementPUBBaca30 min
Jul 21, 3:54 PM MDTSpecial Weather StatementPUBBaca36 min
Jul 21, 5:49 PM MDTSpecial Weather StatementPUBBaca26 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.